Cutaneous ulcers associated with hydroxyurea therapy in myeloproliferative disorders

F. Ravandi-Kashani, J. Cortes, P. Cohen, M. Talpaz, S. O'Brien, A. Markowitz, H. Kantarjian

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Hydroxyurea (HU) is an established chemotherapeutic agent in the treatment of myeloproliferative disorders (MPD) including chronic myelogenous leukemia (CML), polycythemia vera and essential thrombocythemia (ET). It is well tolerated, has minimal toxicities, and produces hematological response in most patients treated. Side effects of hydroxyurea are few and include myelosuppression, oral ulcers and skin rashes. Cutaneous toxicity is rare. This study aims to describe the occurrence of cutaneous ulcerations attributed to HU therapy in patients with MPD, and familiarize the oncology community with this unusual but disturbing toxicity of HU. Five patients with MPD receiving HU therapy at doses of 0.5 to 4 g/day who developed skin ulceration were reviewed (median age was 53 years). Three patients had Philadelphia positive CML, and two had ET. Cutaneous ulcers developed after a long period of HU therapy (median 36 months, range 7 to 96 months). The time after discontinuation of HU to the healing of the ulcers was 1 to 4 months. Ulcers developed mainly in the lower extremities particularly adjacent to the malleoli, indicating a possible relation to trauma. In conclusion, cutaneous ulceration represents a poorly recognized and rare HU-related side effect. Discontinuation of HU usually leads to slow resolution of the ulcers over several months. The etiology of this rare side effect remains poorly understood.

Original languageEnglish (US)
Pages (from-to)109-118
Number of pages10
JournalLeukemia and Lymphoma
Volume35
Issue number1-2
DOIs
StatePublished - Jan 1 1999
Externally publishedYes

    Fingerprint

Keywords

  • Cutaneous ulcers
  • Hydroxyurea
  • Myeloproliferative disorders

ASJC Scopus subject areas

  • Hematology
  • Oncology
  • Cancer Research

Cite this

Ravandi-Kashani, F., Cortes, J., Cohen, P., Talpaz, M., O'Brien, S., Markowitz, A., & Kantarjian, H. (1999). Cutaneous ulcers associated with hydroxyurea therapy in myeloproliferative disorders. Leukemia and Lymphoma, 35(1-2), 109-118. https://doi.org/10.3109/10428199909145710